Dr. Sharon Orrange - August 09, 2018
My hands are shaking. Is it Parkinson’s? Something else? Shakiness, or tremors, is a common problem that brings patients to my office. If you start having shaky hands, you may worry that you have Parkinson’s disease, but many other things can cause tremors—like medications. The good news is, drug-induced tremors go away with lower doses or if you stop taking the medication.
Signs a medication may be causing your tremor
Medications can both cause tremors and make them worse. See More
Dr. Sharon Orrange - June 20, 2018
While it’s normal to lose a bit of hair every day, if you are experiencing excessive hair loss or balding, the medications you are taking could be to blame.
Here are 11 drugs that have been known to cause excessive hair loss:
1) Cholesterol-lowering medications — atorvastatin and simvastatin
Benita Lee - June 18, 2018
An unexpected increase in weight can be concerning for anyone. But it’s an unfortunate side effect of many common medications. Insulin, blood pressure medications, antidepressants, and even migraine medications can all cause weight gain, and some may even worsen the health conditions they’re trying to treat.
Sudden weight gain is never a reason to stop your medication without seeing your doctor first. See More
Tori Marsh - May 18, 2018
On May 17th, the FDA approved Aimovig, the first medication specifically developed to prevent chronic migraines. Makers of Aimovig say that patients on the drug can experience, on average, one to two fewer migraine days per month. But at a price of $575 per month, is it worth it?
Tori Marsh - May 16, 2018
Turns out, taking a certain kind of drug today is associated with an increased chance of dementia as many as 20 years from now, according to a new study.
The study looked at people who had taken anticholinergic drugs that are frequently prescribed for depression, urinary incontinence, overactive bladder, asthma, Parkinson’s disease, and allergies. People who had taken drugs from specific classes of anticholinergics had as much as a 30% greater likelihood of being diagnosed with dementia later in life. See More
Dr. Sharon Orrange - February 20, 2018
After practicing medicine for 20 years, I’ve become adept at “clarifying” to life insurance companies why patients are taking certain medications. The same medications appear to trigger red flags for both long-term care and life insurance companies.
Their “concern” makes sense for some medications because they are used for serious chronic illnesses, but for others, the insurance companies are worried about your lifestyle. See More
Roni Shye - February 16, 2018
Manufacturer Unichem Pharmaceuticals has issued a voluntary recall of divalproex, used to treat certain types of seizures, bipolar disorder, and migraine headaches.
This is a class II recall, the most common type of recall, which means that there is a situation where the use of the recalled medication may cause temporary or medically reversible adverse health consequences, but the likelihood of serious adverse effects is small. See More
Dr. Sharon Orrange - April 25, 2017
Almost half of Americans have used a prescription medication in the past 30 days, for a wide variety of benefits. The benefits of medications are the helpful effects you get when you use them, such as lowering blood pressure, treating infection, or relieving pain. Turns out there are some standout medications that can accomplish two or more things, sometimes with very different effects. More than one benefit? That’s a nice upside . See More
Dr. Sharon Orrange - November 30, 2016
The liver is the main organ for maintaining the body’s internal environment. Liver failure is always scary because there is currently no way to protect against the absence of liver function. Think about it this way: we can use dialysis to take over for the kidneys or a mechanical ventilator if the lungs fail . . . but there is nothing to compensate for the liver.
Medications are an important cause of liver injury. See More
Dr. Sharon Orrange - March 05, 2015
Bipolar disorder is associated with obesity. This is more true for women than men, as studies suggest obesity is more common in women with bipolar disorder. A troubling finding is that obesity in bipolar disorder is associated with greater illness burden and lower response to treatment. Depressive symptoms are more common in obese bipolar patients and women with bipolar disorder report the fear of weight gain as the most worrisome medication side effect. See More